MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 3.5/4.5 PP DIS FEM PL L 18H 369MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 3.5/4.5 PP DIS FEM PL L 18H 369MM; PLATE, FIXATION, BONE
Model Number 72585118N
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code Ambulation or Postural Difficulties (2544)
Date of Event 11/29/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after trauma surgery was performed on (b)(6) 2022, the patient experienced a fracture subsequent to a fall, which caused the evos 3.5/4.5 pp dis fem pl l 18h 369mm to bend.This adverse event was treated with a revision surgery on (b)(6) 2022, in which the evos 3.5/4.5 pp dis fem pl l 18h 369mm was exchanged.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the device revealed a severe bend in the middle of the plate.A lab analysis performed on the device concluded that the evos large periprosthetic distal femur plate bent as a result of excessive force due to a patient fall.This plate is indicated for the fixation of long bone fractures.The forces that bent the plate exceeded the yield strength of the plate¿s material.No material or manufacturing deviations were observed during the investigation.The clinical/medical investigation concluded that, based on the information provided, the root cause of the bending of the evos plate and subsequent revision was a result of the patient¿s twist and fall and is not associated with a malperformance of the implant.The patient impact beyond the revision surgery cannot be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for fracture fixation devices revealed in adverse effects that postoperative instructions to patients and appropriate nursing care are critical.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device additionally, it is warned to seek medical opinion before entering potentially adverse environments that could affect the performance of the implant.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection drawing, the final inspection includes the verification of part configuration per print.A review made by the quality engineering team revealed that the reported failure was due to external factors contributing to the failure and does not fall in scope of an internal defect caused by the manufacturing process.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 3.5/4.5 PP DIS FEM PL L 18H 369MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16048515
Report Number1020279-2022-05054
Device Sequence Number20392827
Product Code HRS
UDI-Device Identifier00885556771174
UDI-Public00885556771174
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K203405
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72585118N
Device Catalogue Number72585118N
Device Lot Number22CM22617
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2022
Supplement Date Received by Manufacturer05/03/2023
Initial Report FDA Received Date12/26/2022
Supplement Report FDA Received Date05/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/29/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SENNA, MELATONIN, GABAPENTIN, THIAMIN, FOLATE, SER
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight102 KG